Epilepsy Home > Primidone Withdrawal
If you stop taking primidone too quickly, it can lead to primidone withdrawal, which can cause seizures, hallucinations, and confusion. Do not attempt to stop taking primidone without your healthcare provider's approval and supervision.
Primidone Withdrawal: An IntroductionPrimidone (Mysoline®) is a prescription epilepsy medication used to control certain types of seizures, including grand mal seizures and partial seizures. As with most seizure medications, you should not stop taking primidone without the approval of your healthcare provider. Stopping primidone quickly is also not recommended.
Primidone Withdrawal SymptomsThe most important primidone withdrawal symptom is seizures. Suddenly stopping primidone can increase your risk of seizures. Also, stopping a seizure medication too quickly can cause you to have a different type of seizure (that you have never had before) or can cause extremely long seizures (known medically as status epilepticus). Other possible withdrawal symptoms include:
- Anxiety or irritability
- A rapid heart rate (tachycardia)
- Shakiness (tremors)
In the body, primidone is converted into phenobarbital, a barbiturate medication that has the potential to be abused. It is thought that primidone may also cause dependence, especially if it is not taken as prescribed. If you think you may be experiencing primidone dependence (or you may be abusing primidone), do not be afraid to talk with your healthcare provider. Your healthcare provider can help you deal with such problems. Because a primidone withdrawal can be life threatening, do not attempt to stop taking primidone on your own.